Alert archive / Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 134, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 2010, 3:05 PM EDT for 5 counties in Virginia; Alleghany County, Surry County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2010, 3:05 PM EDT (19:05 UTC)
- Expired
- Jun 14, 2010, 4:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Surry County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:01 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 390 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:20 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 14, 2:20 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT MON JUN 14 2010 .SYNOPSIS... THE THREAT OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL PERSIST OVER MUCH OF THE MID ATLANTIC AND MID APPALACHIAN REGION THROUGH WEDNESDAY. A COOL FRONT WILL APPROACH THE THE AREA FROM THE NORTHEAST LATE TONIGHT...THEN STALL OVER THE MID APPALACHIANS ON TUESDAY. A STRONGER COLD FRONT IS EXPECTED TO SWEEP SOUTHEAST THROUGH THE AREA BY WEDNESDAY NIGHT...BRINGING SLIGHTLY COOLER AND DRIER AIR INTO THE REGION FOR THE LATTER HALF OF THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... WILL CONTINUE FLASH FLOOD WATCH THROUGH TONIGHT FOR MOST AREAS ALONG AND WEST OF THE BLUE RIDGE. LATEST SATELLITE AND RADAR PICTURES SUPPORT LATEST HRRR...LOCAL WRF...AND NAM GUIDANCE IN MAINTAINING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WELL INTO THIS EVENING...WITH SCATTERED TO ISOLATED SPILL-OVER STORMS EAST OF THE BLUE RIDGE. VERY HIGH PRECIPITABLE WATER...HIGH FREEZING/WET BULB ZERO LEVELS... AND GOOD CONVECTIVE AVAILABLE POTENTIAL ENERGY WITH LITTLE OR NO CONVECTIVE INHIBITION WILL CONTINUE TO SUPPORT VERY EFFICIENT WARM RAIN PROCESS...WITH RAINFALL RATES IN EXCESS OF 1 INCH/HOUR QUITE LIKELY IN AREAS ACROSS THE WEST AND SOUTHWEST THAT HAVE ALREADY RECEIVED ABUNDANT RAINFALL DURING THE PAST COUPLE OF DAYS. 1-HOUR FLASH FLOOD GUIDANCE OF 1 INCH OR LESS EXISTS IN MANY AREAS...WITH 3-HOUR FLASH FLOOD GUIDANCE LESS THAN 2 INCHES. ALTHOUGH BACK EDGE OF NEXT UPSTREAM SHORT WAVE AND ASSOCIATED CONVECTION EXPECTED TO PASS EAST OF THE BLACKSBURG AREA LATER THIS EVENING...ADDITIONAL UPSTREAM ENERGY CRESTING UPPER RIDGE AND ADVANCING EAST SOUTHEAST OUT OF OHIO VALLEY MAY APPROACH THE BLACKSBURG AREA FROM THE WEST LATE TONIGHT. AT THE SAME TIME...STRONG CLOSED UPPER LOW WILL CONTINUE TO SWING SOUTHEAST THROUGH SOUTHEASTERN CANADA...SUPPORTING AMPLIFICATION OF SURFACE RIDGE OVER GREAT LAKES. PUSH OF NORTHERN STREAM ENERGY SHOULD BE SUFFICIENT TO DRIVE WEAK COOL FRONT SOUTHWEST INTO BLACKSBURG FORECAST AREA BY TUESDAY MORNING BEFORE STALLING OVER AREA DURING THE DAY. LOW LEVEL CONFLUENCE AND INCREASING UPSLOPING ALONG AND EAST OF THE BLUE RIDGE...COMBINED WITH APPROACH OF NEXT UPSTREAM SHORT WAVE SHOULD KEEP THREAT OF SHOWERS/THUNDERSTORMS OVER ALL OF THE BLACKSBURG FORECAST AREA THROUGH TUESDAY...ESPECIALLY DURING TIME OF BEST HEATING. DEPENDING ON EXTENT AND PLACEMENT OF SUBSEQUENT CONVECTION...EXISTING FLASH FLOOD WATCH MAY NEED TO BE EXTENDED IN TIME AND/OR SPACE...AND WILL BE MONITORING CAREFULLY FOR ADJUSTMENT IF/AS NEEDED. THROUGH TUESDAY...MUCH OF MID ATLANTIC REGION WILL CONTINUE TO REMAIN IN VERY WARM AND MOIST AIR MASS CHARACTERIZED BY MODERATE LAPSE RATES AND CONVECTIVE AVAILABLE POTENTIAL ENERGY IN 1000-2000 J/KG RANGE AND VERY HIGH PRECIPITABLE WATER VALUES. MODERATELY UNSTABLE ENVIRONMENT AND LOCALIZED FORCING FROM FRONTAL AND OUTFLOW BOUNDARIES...DIFFERENTIAL HEATING...AND LOCALIZED UPSLOPING SHOULD BE MORE THAN SUFFICIENT TO MAINTAIN MAINLY DIURNALLY DRIVEN THREAT OF SHOWERS AND THUNDERSTORMS. THREAT OF LOCALIZED SEVERE WEATHER WILL CONTINUE FROM LATE MORNING INTO EARLY EVENING EACH DAY...MAINLY FROM STRAIGHT LINE WINDS AS OPPOSED TO HAIL DUE TO VERY HIGH WET BULB ZERO AND FREEZING LEVELS. DEEP LOWER TROPOSPHERIC MOISTURE...MOIST GROUND...HIGH DEW POINTS...AND PARTLY TO MOSTLY CLOUDY SKIES SHOULD ASSURE LIMITED DIURNAL TEMPERATURE CURVE THROUGH TUESDAY...WITH HIGHS MAINLY IN UPPER 80S TO AROUND 90 EAST OF THE BLUE RIDGE...WITH UPPER 70S TO MID 80S IN THE MOUNTAINS. OVERNIGHT LOWS WILL GENERALLY BE IN THE UPPER 60S TO LOWER 70S ACROSS MOST OF THE AREA. MOS GUIDANCE QUITE SIMILAR AND GENERALLY FOLLOWED WITH EXCEPTION OF NORMAL TWEAKS MADE TO REFLECT LOCAL CLIMATOLOGY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... ACTIVE WEATHER WILL PERSIST INTO WEDNESDAY. FRONT IS EXPECTED TO DRIFT BACK NORTHEAST AND THROUGH THE BLACKSBURG AREA ON WEDNESDAY AS REMNANTS OF UPPER LOW OVER THE GREAT BASIN GRADUALLY FILLS AND LIFTS NORTHEAST INTO GREAT LAKES..CAUSING UPPER FLOW OVER MID ATLANTIC REGION TO TEMPORARY BACK INTO MORE OF SOUTHWESTERLY COMPONENT. PASSAGE OF THE TROF TO THE NORTH SHOULD THEN DRIVE A SECOND COOL FRONT THROUGH THE BLACKSBURG AREA ON WEDNESDAY NIGHT. AN ABUNDANT AMOUNT OF MOISTURE AND A MODERATELY UNSTABLE ENVIRONMENT SHOULD BE MORE THAN SUFFICIENT TO MAINTAIN MAINLY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS THROUGH THE MID WEEK PERIOD. LOCALIZED SEVERE WEATHER WILL CONTINUE FROM LATE MORNING INTO EARLY EVENING EACH DAY...MAINLY FROM STRAIGHT LINE WINDS AS OPPOSED TO HAIL DUE TO VERY HIGH WET BULB ZERO AND FREEZING LEVELS. && .LONG TERM /FRIDAY THROUGH SUNDAY/... SURFACE HIGH COVERS MUCH OF THE REGION ON FRIDAY...DESPITE THIS SOME MOISTURE LEFT OVER ACROSS THE NW NC MTNS AND SW VA MAY BE ENOUGH FOR PULSE STORMS ON FRIDAY...SO KEPT SLGT CHC POPS THERE. SOUTHERLY FLOW BECOMES MORE ORGANIZED ON SATURDAY...AS HIGH PRESSURE SLIDES OFF THE COAST AND A WEAK BOUNDARY LIES ACROSS THE GREAT LAKES. WILL INCREASE POPS SLIGHTLY THIS DAY...MENTIONABLE POPS ACROSS NW NC AND SW VA. WITH NO REAL TRIGGER EITHER DAY...WILL FORECAST MAX T JUST A FEW DEGREES UNDER FULL H85 ADJUSTMENT/GUIDANCE...CONSIDERING ITS WARM BIAS OVER THE PAST WEEK OR SO. COLD FRONT NEARS ON SUNDAY...AND AS WINDS VEER TO THE WEST A LEE TROUGH DEVELOPS IN THE EAST. THE OP GFS AS USUAL IS MORE AMPLIFIED AT H5 AND STRONGER WITH THIS COLD FRONT THAN THE ECMWF...NONETHELESS NOT MUCH LIFT IS NEEDED TO ALLOW CONVECTION TO DEVELOP IN SUCH A WARM AND HUMID AIR MASS. WILL EXPAND THE AREA OF MENTIONABLE POPS THIS DAY. BY EARLY NEXT WEEK...UPPER RIDGE IS DAMPENED ENOUGH...SUCH THAT WEAK DISTURBANCES WILL BE ARRIVING FROM A PERSISTENT UPPER TROUGH IN THE WEST. THIS COMBINED WITH A WEAK BOUNDARY NEARBY MAY PRODUCE MORE STORMS INTO MONDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... LATEST SATELLITE AND RADAR PICTURES SHOW AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING SOUTHEAST TOWARD BLUEFIELD...SO CONFIDENCE IS HIGH TO PLACE A 4-HOUR TEMPO GROUP ENDING AT 22Z/600 PM EDT FOR MVFR TO LOCALIZED IFR RESTRICTIONS ASSOCIATED WITH HEAVY RAIN. STRONG AND DANGEROUS DIRECTIONAL AND SPEED SHEAR CAN ALSO BE EXPECTED IN THE VICINITY OF SOME OF THE STRONGER STORMS. OTHERWISE...MAINTAINED PREDOMINATELY VFR FORECAST FOR THE REST OF THE DAY AT REMAINDER OF TERMINAL FORECAST SITES...BUT MAINTAINED MENTION OF CB IN CLOUD GROUP TO COVER FOR SCATTERED THREAT OF CONVECTION THAT SHOULD SLOWLY INCREASE AS THE REST OF THE AFTERNOON PROGRESSES DUE TO MOISTURE RICH AND UNSTABLE AIR MASS THAT IS IN PLACE OVER AREA. THREAT TO ANY PARTICULAR FORECAST POINT IS NOT YET HIGH ENOUGH TO WARRANT TEMPO GROUP...BUT WILL AMEND AS NECESSARY IF ANY PARTICULAR STORM MAKES A BEE-LINE FOR A TERMINAL FORECAST POINT/AIRPORT. ONCE INITIAL CLUSTER OF STORMS PASSES OFF TO THE SOUTH AND EAST...THIS EVENING THERE CONTINUES TO BE A THREAT OF ADDITIONAL ACTIVITY LATE TONIGHT INTO TUESDAY AS ANOTHER SHORT WAVE IMPULSE CRESTS THE UPPER RIDGE AND APPROACHES THE AREA FROM THE WEST...SO HAVE INCLUDED CB IN CEILING FORECAST FOR MOST SITES. DEEP MOISTURE WILL REMAIN IN PLACE THROUGH MID WEEK WITH A GOOD CHANCE OF ANOTHER DISTURBANCE...COUPLED WITH THE APPROACH OF A WEAK BACKDOOR COOL FRONT...BRINGING MORE SCATTERED TO WIDESPREAD CONVECTION TUESDAY...FOLLOWED BY ANOTHER WEAK COOL FRONT EDGING INTO THE REGION WEDNESDAY. ABUNDANT LOWER TROPOSPHERIC MOISTURE...STAGNANT LOW LEVEL WINDS...AND THREAT OF SHOWERS/THUNDERSTORMS WITH VERY HEAVY RAIN WILL MAINTAIN THREAT OF MVFR TO LOCALIZED IFR WEATHER AT JUST ABOUT ALL TERMINAL FORECAST POINTS...WITH ONLY OCCASIONAL IMPROVEMENTS BACK VFR RANGE DURING DAYTIME HOURS IN BETWEEN STORMS. SOMEWHAT DRIER AIR MAY FINALLY WORK INTO THE AREA FOLLOWING THE SECOND COOL FRONT BY THURSDAY...FINALLY PROVIDING A BETTER CHANGE FOR A LONGER PERIOD OF VFR WEATHER (OUTSIDE OF ANY LATE NIGHT VALLEY FOG) FOR THURSDAY THROUGH THE END OF THE OUTLOOK PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>018. NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001-002-018. WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045. && SYNOPSIS...WERT NEAR TERM...WERT SHORT TERM...REB LONG TERM...KM AVIATION...JJ/WERT
Hazardous weather outlook, Jun 14, 4:31 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 431 AM EDT MON JUN 14 2010 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-151000- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 431 AM EDT MON JUN 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-151000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 431 AM EDT MON JUN 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS CONTAINING VERY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 1:26 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT MON JUN 14 2010
VAZ007-010-WVZ042-141900-
BLAND VA-MERCER WV-TAZEWELL VA-
126 PM EDT MON JUN 14 2010
...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...
AT 122 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTH OF PINEVILLE TO 10 MILES WEST OF WELCH TO 19 MILES SOUTHWEST OF
HURLEY...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND ARE POSSIBLE WITH THESE STORMS. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS AS WELL...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR RICHLANDS...BANDY...AND AMONATE AROUND 200
PM...CEDAR BLUFF AROUND 205 PM...WENONAH...CLIFFIELD AROUND 210
PM...AND TAZEWELL AND BLUEFIELD BY AROUND 215 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3720 8178 3725 8175 3721 8167 3721 8154
3728 8142 3760 8116 3760 8111 3744 8086
3730 8092 3728 8100 3724 8096 3713 8102
3699 8148 3702 8147 3700 8156 3694 8166
3698 8179 3711 8190 3714 8191
SKLocal storm report, Jun 14, 2:48 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT MON JUN 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG TAZEWELL 37.12N 81.52W
06/14/2010 TAZEWELL VA LAW ENFORCEMENT
2 LARGE TREES DOWN ON ADRIA ROAD IN TAZEWELL.
&&
JHLocal storm report, Jun 14, 2:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT MON JUN 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND DMG MARION 36.83N 81.50W
06/14/2010 SMYTH VA LAW ENFORCEMENT
TREE DOWN IN MARION.
&&
JHLocal storm report, Jun 14, 3:03 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT MON JUN 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG 3 ENE BLUEFIELD 37.26N 81.21W
06/14/2010 MERCER WV LAW ENFORCEMENT
TREE DOWN ON ROUTE 52 NEAR BLUEFIELD.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:28 AM EDT | Flash Flood Watch | RNK | Alleghany, Bland, Botetourt, Carroll, Craig, Floyd and 13 more | 35 hr |
| Jun 14, 1:26 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 94 min |
| Jun 14, 1:46 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 59 min |
| Jun 14, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Wythe | 60 min |
| Jun 14, 2:54 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 51 min |
| Jun 14, 3:19 PM EDT | Special Weather Statement | RNK | Craig, Giles, Roanoke | 56 min |
| Jun 14, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 54 min |
| Jun 14, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 61 min |
| Jun 14, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2010Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.